Bluelight

Thread: Why does mirtazapine help with opiate withdrawal?

Results 1 to 9 of 9
  1. Collapse Details
    Why does mirtazapine help with opiate withdrawal? 
    #1
    I've been taking 40 mg oxycodone daily for about 3.5 weeks now and 30 mg mirtazapine daily. I was expecting I wouldn't be able to go to work while in withdrawal so I took the time off. I would say the W/D was cut in intensity by about 60% because of the mirtazapine. I only felt slight depression and the anxiety wasn't incapacitating like it normally is. Physically I felt pretty shitty but it wasn't anywhere near as bad as normal. I felt like I could have gone to work.

    I would've thought mirtazapine would make the withdrawal worse. It's an alpha-2 adregenic receptor antagonist which is the opposite of clonidine which is use for W/D. High norepinephrine is also a key player in opiate W/D. Mirtazapine acts as NE reuptake inhibitor increasing it's levels which I thought would make the anxiety and physical W/D worse. It's also a kappa agonist which antagonizes Mu opoid receptor effects.

    I felt less high when I took opiates on mirtazapine so maybe the kappa agonism plays a role in reducing dependence levels. I was also thinking the NE reuptake might desensitize NE receptors making W/D less severe. This is just speculation though. I was if anybody had something else to add. Either their experience with opiate withdrawal on mirtazapine or some reason why it can help with W/D.
    Reply With Quote
     

  2. Collapse Details
     
    #2
    It helps because it's sedating and you have a very low tolerance to opioids and weren't using very long. If you were IV'ing smack for years, mirtazepine isn't going to help withdrawal anywhere near 60%.
    Reply With Quote
     

  3. Collapse Details
     
    #3
    I had been taking mirtazapine for 2 months prior to the W/D so the there was almost complete tolerance to the sedative effect. I experienced worse W/D from 20 mg hydrocodone for a similar amount of time without mirtazapine. It seems to directly reduce some of the symptoms. I agree entirely if it had been a larger habit, it probably wouldn't have helped much but I don't think the sedative effects played a role.
    Reply With Quote
     

  4. Collapse Details
     
    #4
    Quote Originally Posted by Cane2theLeft View Post
    It helps because it's sedating and you have a very low tolerance to opioids and weren't using very long. If you were IV'ing smack for years, mirtazepine isn't going to help withdrawal anywhere near 60%.
    I don't get this argument. Just because someone isn't withdrawing from large amounts of IV heroin doesn't mean their withdrawals don't suck ass, and its very possible that the mirtazapine helps for reasons othre than "its sedating." The drug isn't even sedating at the 30mg level past the first week or so.
    Reply With Quote
     

  5. Collapse Details
     
    #5
    ^ my apologies... if you have other explanation for the reason it helps, please share. I am not very familiar with mirtazepine use in opioid withdrawal.

    I didn't mean to imply that his withdrawals wouldn't suck ass, I've had withdrawals several times from relatively small smounts to moderate amounts over long periods and found that certain substances that were useful in the former did fuck all in the latter. That's all I meant to imply.
    Reply With Quote
     

  6. Collapse Details
     
    #6
    Bluelighter suessmayr's Avatar
    Join Date
    Jun 2008
    Location
    Sydney, Australia
    Posts
    1,093
    In my view, your WD's were tolerable because you had a tiny habit for a tiny period of time.

    I withdrew from bupe after many years and, like Cane2theLeft suggested, mirtazepine did FUCK ALL.
    Reply With Quote
     

  7. Collapse Details
     
    #7
    Quote Originally Posted by Cane2theLeft View Post
    ^ my apologies... if you have other explanation for the reason it helps, please share. I am not very familiar with mirtazepine use in opioid withdrawal.

    I didn't mean to imply that his withdrawals wouldn't suck ass, I've had withdrawals several times from relatively small smounts to moderate amounts over long periods and found that certain substances that were useful in the former did fuck all in the latter. That's all I meant to imply.
    No my apologies, looking back I was kind of a dick, especially because there's a good chance you're right. I guess sometimes I read things out loud or in my head in a different tone than they were intended, changing the meaning of the post..heh good thing we don't speak Japanese.
    Reply With Quote
     

  8. Collapse Details
     
    #8
    ^ no worries, if you pissed me off I would've just BANNED YOUR ASS

    Obviously we all have limitations to what we know on these topics so it's great to each share pieces so we can figure these things out.

    Funnily enough, the OP requesting information seems to be the most informed on this topic
    Reply With Quote
     

  9. Collapse Details
     
    #9
    Bluelighter suessmayr's Avatar
    Join Date
    Jun 2008
    Location
    Sydney, Australia
    Posts
    1,093
    Quote Originally Posted by cane2theleft View Post
    ^ no worries, if you pissed me off i would've just banned your ass
    lol
    Reply With Quote
     

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •